Hail, Itasca
- When
- August 28, 1:45 PM CST
- Where
- Itasca County, 2 mi N of Wirt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.759, -93.950
An upper level disturbance and weak frontal boundary produced scattered strong to severe thunderstorms over much of northeast Minnesota. At least one storm became a supercell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An upper level disturbance and weak frontal boundary produced scattered strong to severe thunderstorms over much of northeast Minnesota. At least one storm became a supercell. The storms produced large hail and a few damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 11:06 AM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1206 PM CDT THU AUG 28 2008 .UPDATE...PRIMARY DEEP MOISTURE AXIS HAS BEEN SHUNTED EAST OF THE DLH CWA EARLY THIS AFTERNOON..WITH LEAD COLD FRONT/CONVERGENCE AXIS NOW OVER CENTRAL WISCONSIN. HOWEVER..VORT MAX ASSOCIATED WITH VERY COLD TEMPS ALOFT IS LOCATED OVER NW MN AT MIDDAY AND WILL TRAVERSE NRN MN THIS AFTERNOON/EVENING. THERE APPEARS TO BE A SECONDARY COLD/DRY SURGE BEHIND THE WEAK CONVERGENCE AXIS/WIND SHIFT LINE NEAR THE RED RIVER..AND SKIES HAVE CLEARED BEHIND MORNING CONVECTION..LEADING TO GREATER THAN EXPECTED HEATING AND DESTABILIZATION. VIZ SAT SHOWS CUMULUS ALREADY DEVELOPING FROM NEAR RED LAKE TO BRAINERD IN ADVANCE OF THIS FEATURE..AND WE BELIEVE THAT CHANCES FOR TSTORM REDEVELOPMENT THIS AFTERNOON ARE GREATER THAN PREVIOUSLY THOUGHT. THEREFORE..WE HAVE BUMPED POPS UP FOR THIS AFTERNOON INTO THE 30-45 RANGE /WHICH MAY STILL NOT BE HIGH ENUF IN SOME PLACES/ AND MADE OTHER APPROPRIATE ADJUSTMENTS TO SHORT TERM GRIDS TO REFLECT GREATER HEATING AND A DELAYED ONSET OF STRONGER W/NW SFC WINDS UNTIL SECONDARY FRONT MOVES THRU THIS EVENING. WITH FREEZING LEVELS AROUND 7500 FEET AND -20C HEIGHTS ONLY 17-18 KFT AGL..SOME OF THE STRONGER UPDRAFTS WILL LIKELY PRODUCE HAIL..AND THERE IS AT LEAST SOME POTENTIAL FOR SOME PENNY- NICKEL HAIL WITH THE BEST STORMS. UPDATES ALREADY AVAILABLE. MILLER/CANNON POINT TEMPS/POPS... DLH 74 50 77 53 / 40 10 10 0 INL 71 44 75 45 / 40 10 10 0 BRD 76 48 80 48 / 30 10 10 0 HYR 78 44 79 47 / 30 10 10 0 ASX 76 49 78 51 / 30 10 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && .PREV DISCUSSION... /ISSUED 304 AM CDT THU AUG 28 2008/ DISCUSSION...EARLY MORNING SURFACE ANALYSIS SHOWS MAIN SURFACE TROUGH STRETCHED ACROSS THE ARROWHEAD...WESTERN LAKE SUPERIOR...AND NORTHWEST WISCONSIN. STRENGTHENING LOW LEVEL JET OVERNIGHT HAS CONTINUED TO FUEL RAIN/TSTMS ALONG AND AHEAD OF THIS TROUGH. FORECAST SOUNDINGS SHOW MINIMAL ELEVATED INSTABILITY WITH LONG AND THIN CAPE PROFILES. HIGH FZL LEVELS AND PWATS 1.5 TO 2 INCHES SUPPORT SOME HEAVY RAINFALL RATES. WILL NEED TO MONITOR ARROWHEAD AREA YET THIS MORNING...BEING IN MORE OF THE PIVOT LOCATION AS UPPER WAVE BECOMES MORE NEGATIVELY TILTED...AND WITH KGNA REPORTING ALMOST TWO INCHES STORM TOTAL SO FAR. GOOD NEWS IS THAT RADAR LOOPS IS SHOWING A PERSISTENT EASTWARD PROGRESSION TO THE HEAVIEST RAINFALL. UPPER TROUGH CURRENTLY OVER NORTH DAKOTA/SOUTHERN MANITOBA PER WATER VAPOR LOOP WILL CONTINUE TO PUSH EAST OVER THE DLH TODAY. WHILE DRIER AIR DOES FILTER IN BEHIND DEPARTING SFC TROUGH...COLD POOL ALOFT AND DAYTIME HEATING WILL RESULT IN STEEP LOW LEVEL LAPSE RATES. WILL MAINTAIN ISOLATED TO SCT POPS THROUGH THE AFTERNOON ACCORDINGLY. TONIGHT...HIGH PRESSURE WILL SETTLE INTO THE UPPER MIDWEST. GIVEN THE AMOUNT OF RAINFALL MUCH OF THE FA RECEIVED THIS MORNING...AND WITH LIGHT WINDS AND CLEARING SKIES...ADDED PATCHY FOG TONIGHT AS WELL. DRY AIRMASS LOOKS TO REMAIN FIRMLY IN PLACE THROUGH SATURDAY...AND KEPT FORECAST DRY DESPITE EXPECTED TROFPA DURING THE DAY FRIDAY. WARMING TREND LOOKS IN STORE FOR THE WEEKEND WITH UPPER RIDGE BUILDING OVER THE CENTRAL/EASTERN CONUS AND BUILDING LOW LEVEL THERMAL RIDGE...ESPECIALLY SUNDAY AND THEN INTO MONDAY. NEXT WEEK...MODELS DIFFER IN TIMING AND LOCATION OF NEXT STRONG SOUTHWEST LOW EJECTING NORTHEAST INTO THE NORTHERN PLAINS. SHOULD SEE FAIRLY SIGNIFICANT COLD FROPA TUESDAY INTO WEDNESDAY. AVIATION...THUNDERSTORMS IN NW WI ATTM...WITH IFR CONDITIONS...WILL MOVE EAST OF THE AREA BY MID MORNING AS A FRONTAL BOUNDARY MOVES THROUGH. AREAS OF FOG WITH IFR CIGS AND VSBYS IS FOLLOWING BEHIND THE PCPN. HIGH PRESSURE BUILDING IN BEHIND THE FRONT THIS MORNING WILL ERODE THE FOG BY MID MORNING AND RESULT IN VFR CONDITIONS FOR THE REMAINDER OF THE FORECAST PERIOD. PATCHY FOG IS POSSIBLE LATE TONIGHT WITH A LIGHT WIND AND CLEAR SKY PRODUCING LOCAL MVFR VSBYS.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 445 AM CDT THU AUG 28 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 445 AM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY ACROSS THE ARROWHEAD AND NORTHERN WISCONSIN THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-291030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 445 AM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY THIS MORNING ACROSS THE NEARSHORE WATERS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY THROUGH WEDNESDAY. LILES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The Duluth radar (KDLH), 167 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
12 hail. Local standard time, as filed.
Penny sized hail covered the ground in Woodland.
Quarter-sized hail covered the ground in Woodland.
The report was called in from the Lakeside neighborhood.
The report was received from the Lester Park neighborhood.
Several reports of up to 1 inch hail in West Duluth were called in.
The report was received from the Lester Park neighborhood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132457, 132458, 132459, 132460, 132461, 132462, 132463, 132464, 132465, 132466, 132468, 132469.